Hail, Patrick
- When
- August 21, 3:53 PM EST
- Where
- Patrick County, 5.04 mi E of Carters Mills
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.570, -80.390
A weak, stalled trough over the Foothills and Blue Ridge worked with ample heating and instability to spark a few thunderstorms. One of these storms produced large hail in Patrick county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A weak, stalled trough over the Foothills and Blue Ridge worked with ample heating and instability to spark a few thunderstorms. One of these storms produced large hail in Patrick county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 21, 1:04 PM EST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 204 PM EDT Sat Aug 21 2021 .SYNOPSIS... Quieter conditions will continue for the region through the weekend, with mainly dry conditions. Warmer weather returns at the beginning of next week. Rain chances increase Wednesday with a frontal boundary approaching from the north. && .NEAR TERM /THROUGH SUNDAY/... As of 140 PM EDT Saturday Two separate cumulus decks have formed in the area for the afternoon: a more stable shallow deck resides in the east where more dry air is restricting rising motion. In the west, higher PWATs are advecting in as observed on satellite from the trough to our west and its interaction with the closed off low overhead. This moisture, combined with differential heating in the mountains, have already help produce some isolated showers. This will continue to be the case this afternoon and early evening, with a thunderstorm or two possible as well. Most of this action should remain along and closer to the western slopes. Tonight, look for another round of widespread fog as clear skies, increased low level moisture from recent rain, and dry air aloft all work together to produce prime conditions for it. That said, those conditions also spell another cool night. Sunday closes out the weekend with Henri nearing and eventually making landfall along the New England coastline. While no direct impact from the system is expected for us here, the tropical influence from it, combined with the cut off low overhead, should be enough to swing extra moisture into the region for the afternoon bringing isolated to scattered showers. While overall coverage will remain low, the greatest coverage of the entire area will be from the southern Shenadoah/Lynchburg area, and north. A few isolated showers or storms are possible down along the ridges to the NC Mountains. We continue our slow warming trend with highs in the afternoon near/a hair above normal. Forecast confidence is high. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 138 PM EDT Saturday... As Henri heads north away from our area Sunday night, we will start to see increasing 5h heights heading through Tuesday. A weak front tracks toward the upper Ohio Valley Monday, but has not much to show for it, as deep moisture expected to be over the New England with Henri. Still could see some isolated thunderstorms in the afternoon, with best chance over the central VA piedmont, where lee trough sets up. Tuesday looks to be the hottest day with highs reach 90 in portions of the New River Valley, while most areas west of the Blue Ridge reach the mid to upper 80s. East of the mountains, looking at highs in the mid 90s. Expect heat indices reaching near 100 Tuesday out east. Despite the heat, there still is a northwest flow aloft, and weak trough east of the mountains. Could see isolated showers/storms across the region Tuesday afternoon/ending Tue evening, but again not much coverage. Fog will be likely in the mountain river valleys each night. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 1142 AM EDT Saturday... Keeping Forecast To Typical Summer Pattern... Inclined to keep our forecast to a typical diurnal pattern of scattered storms Wed-Sat, as models are in different camps in the upper levels and ensembles and some of the synoptic models show us sandwiched between the westerlies to our north across the Great Lakes/Northeast and a weakness at 5h over the Gulf Coast states/Southeast. With a weak front to the north, and nothing to hang your hat on, should just be a daily threat of afternoon/evening storms, while temperatures run at or just above normal. Forecast confidence is low to average. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 200 PM EDT Saturday... Variable height cumulus deck is sitting across the area this afternoon. Areas in the east have a lower deck where drier air is aloft. In the west, the cumulus deck is higher, with isolated showers starting to develop. This will continue to be the case this afternoon and early evening. That said, coverage will remain too low to mention in any TAFs, but if any were to be impacted, it would most likely be LWB, followed up by BLF. Tonight, clear skies will give way to another round of fog, with general thinking of it being more widespread this time. The area with the lowest confidence in fog development is at ROA where a westerly wind isn't expected, no rainfall should occur today, but leftover low level moisture and dry air aloft could still help form fog. For now, have elected to go with mentioning vicinity fog. Areas in the west are the likeliest to receive fog and have it be pretty widespread and dense again. Just as today, fog will be slow to burn off in the west during the morning, and fast in the east. The fog should eventually give way to a cumulus deck with a few isolated showers and thunderstorms possible in the afternoon as Henri approaches New England and pushes some tropical air into the region. We could see an increase in lower clouds across north central VA later in the day, but confidence is too low as to what the height or coverage of these will be. Extended Aviation Discussion... Mostly VFR flight conditions are expected to persist through the start of next week. Coverage of showers and thunderstorms in the afternoons will remain isolated. Likewise, typical morning fog is expected, so the usual sites like KLWB may likely get some sub MVFR visibility. Wednesday rain chances start to increase. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...RR SHORT TERM...WP LONG TERM...WP AVIATION...RR
Hazardous Weather Outlook National Weather Service Blacksburg VA 217 PM EDT Sat Aug 21 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-221830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 217 PM EDT Sat Aug 21 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Sat Aug 21 2021
NCZ002-003-212000-
Surry NC-Alleghany NC-
316 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of
eastern Alleghany and northwestern Surry Counties in northwestern
North Carolina through 400 PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glade Valley, or near Ennice, moving south at 10 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sparta...
Ennice...
Roaring Gap...
Glade Valley...
and Barrett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3641 8104 3642 8108 3643 8108 3643 8111
3652 8113 3656 8094 3656 8092 3641 8083
3639 8104
TIME...MOT...LOC 1915Z 344DEG 7KT 3648 8100
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHSpecial Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Sat Aug 21 2021
NCZ002-019-212045-
Wilkes NC-Alleghany NC-
400 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of
southeastern Alleghany and northeastern Wilkes Counties in
northwestern North Carolina through 445 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stone Mountain State Park, or near Sparta, moving southeast at 10
mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Traphill...
Roaring Gap...
Stone Mountain State Park...
Glade Valley...
Whitehead...
and Abshers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3647 8118 3650 8101 3645 8097 3644 8097
3642 8095 3640 8097 3638 8094 3637 8093
3637 8092 3636 8091 3632 8108
TIME...MOT...LOC 2000Z 328DEG 7KT 3644 8109
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHSpecial Weather Statement
National Weather Service BLACKSBURG VA
413 PM EDT Sat Aug 21 2021
NCZ019-212045-
Wilkes NC-
413 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of
central Wilkes County through 445 PM EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Millers Creek, or near Wilbar, moving southeast at 10 mph.
HAZARD...Winds up to 40 MPH and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wilbar...
Mulberry...
Cricket...
Wilkesboro Reservoir...
Buck...
Millers Creek...
and Fairplains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3622 8138 3627 8133 3622 8111 3610 8129
TIME...MOT...LOC 2013Z 304DEG 11KT 3621 8130
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHSpecial Weather Statement
National Weather Service BLACKSBURG VA
428 PM EDT Sat Aug 21 2021
VAZ032-212100-
Patrick VA-
428 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of
southwestern Patrick County through 500 PM EDT...
At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ararat, moving southeast at 10 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of
southwestern Patrick County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3655 8044 3664 8053 3666 8050 3665 8049
3666 8049 3671 8040 3654 8019
TIME...MOT...LOC 2027Z 316DEG 9KT 3662 8042
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHThe Roanoke radar (KFCX), 52 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980715.